Low-Dose Mellaril: Easing Concerns of Cardiac Safety

At the high end of acceptable dosages, the antipsychotic drug Mellaril (thioridazine) has potentially dangerous cardiac side effects. These side effects include heart disturbances known as cardiac arrhythmia. In a worst-case scenario, these effects could result in sudden death. Higher doses lead to proportionally higher risks of these adverse effects. General practitioners have long known about these potential dangers and are cautioned to prescribe Mellaril with only the greatest care. Elderly patients are at increased risk of cardiac issues, as their response to a variety of medications is more pronounced. Researchers examined 13 years of data from a UK medical database to ascertain the relative safety of both Mellaril and Haldol (haloperidol) at low doses.

The General Practice Research Database (GPRD) tracks the medical data of more than 3 million individuals in the United Kingdom. Researchers discovered that prescriptions for low-dose Mellaril or Haldol were not typically given for schizophrenia. The majority of such prescriptions were for mild cases of dementia; 45% of prescriptions were for patients 75 years of age or older. The researchers looked at patient records from the time of first prescription and for 30 days thereafter. The data suggest that neither Mellaril nor Haldol are risk factors for cardiac side effects at very low doses. This conclusion took into account the advanced age of most of the people receiving these medications. Despite the large sample size, there were not enough data to draw any firm conclusions about dose-response relationship. In other words, researchers do not know at what dosage the risk of dangerous side effects becomes significant in either Mellaril or Haldol.

Previous research has highlighted the potential dangers of the typical antipsychotics, namely the chances of cardiac arrhythmia and sudden death. Physicians understand that with such potentially lethal side effects, every prescription for these drugs must be the result of a careful risk-benefit analysis. However, far less information exists about the safety or effectiveness of low-dose antipsychotics. For elderly patients, low doses of Mellaril, Haldol, and other such medications have shown potential effectiveness in mood stabilization, particularly in cases of dementia. Results from an analysis of the GPRD in England seem to suggest that low doses of these drugs are safe enough for a prescription without special precautions or observations.

Hennessy, S., Bilker, W. B., Knauss, J. S., Kimmel, S. E., Margolis, D. J., Morrison, M. F., et al. (2004). Comparative cardiac safety of low-dose thioridazine and low-dose haloperidol. British Journal of Clinical Pharmacology, 58(1), 81-87.

© Copyright 2011 by James Pendleton. All Rights Reserved. Permission to publish granted to GoodTherapy.org.

The preceding article was solely written by the author named above. Any views and opinions expressed are not necessarily shared by GoodTherapy.org. Questions or concerns about the preceding article can be directed to the author or posted as a comment below.

Leave a Comment

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.



* Indicates required field.

Therapist   Treatment Center

Advanced Search

Search Our Blog

Title   Content   Author
GoodTherapy.org is not intended to be a substitute for professional advice, diagnosis, medical treatment, or therapy. Always seek the advice of your physician or qualified mental health provider with any questions you may have regarding any mental health symptom or medical condition. Never disregard professional psychological or medical advice nor delay in seeking professional advice or treatment because of something you have read on GoodTherapy.org.